Quantcast

Living With Facial Pain

Biteing my inner cheek on numb side of face with TN

#1

Hello. I don’t think I have ever started a conversation here although I have read many. I am wondering if anyone else with AD anesthesia dolorosa gets the inner cheek caught between teeth while sleeping and wakes up in the pain through the numbness. I find this happens to me frequently. I never bite down on the good side of my face, cheek. I have to clamp down pretty hard to feel it. M considering a night guard but don’t know if that would help. Ideas? Comments? BTW I have TN on the left side in all 3 V. I am numb due to MVD surgery. Thanks JT1

1 Like
#2

Yes, I bite the inside of my cheek all the time when sleeping, and it wakes me up, hate it! That is one of the main reasons I wear a night guard. It also “distracts” the nerve and keeps me from grinding my teeth. The right night guard will definitely stop this–you might even try one of the over-the-counter ones as they are larger and push the cheek out more. Very attractive–not!

1 Like
#3

I have that happen often during an ATN flare, even when I’m awake. The underlining disfunction of the nerve means you can’t tell where your cheek or tongue is in relation to your teeth.

The only thing I can think to help it would be a guard.

azurelle

1 Like
#4

Thanks for your reply. I guess I’ll check into a night guard but my concern is the dry mouth issue I am dealing with. Seems like that would make me more miserable with a guard in my mouth. What about you?

#5

That’s very interesting. Thanks for your reply. I had not thought about the brain recognition issue. I bite my cheek while awake too. Have spontaneous motion where my teeeh click together. I associate that to meds. I also have jerking limbs and hands at times. Boy does it hurt to bite hard enough to feel it past the numbness. Going to taste blood for sure. I have so much problem with dry mouth that I haven’t thought I could do a night guard. I’ll try a drug store one and see if it’s a problem. Years ago I tried a teeth whitening tray and hated it. But I have a sore cheek or tongue worse.

#6

If you have jerking or twitching and are an anti-seizure med TALK TO THE DOCTOR IMMEDIATELY.
Involuntary movement can be a side effect in that category of meds and it can become permanent.

#7

I am not on any anti seizures meds. Neurontin stopped in 2014 left the jerking motions though they are not frequent or severe. Prior to suspension of the drug my hand/arms would jerk enough to be annoying. I have read that neurontin can leave its mark as permanent. I find recalling words an issue as well but I am 68 years old so I think some of that is just age. But thanks for your advice. I’ve lived with TN since 2009 or longer to a lesser degree. I was diagnosed in 2013 but had felt facial stabbing pains and deep ear stabbing pain for many years on an infrequent basis. Have had headaches since I was a child. I also have neck issues from degerative disc disease. So some headaches originate from that area. More info perhaps than needed. But I do seldom have a chance to get this out. Thanks

#8

Interesting. I’ve had headaches my whole life, was diagnosed with migraine 30 years ago and developed ATN in 2007. My Neuro thinks the nerve damage is from the migraines. Sounds like we have much in common!

1 Like
#9

Hi everyone, as far as the dry mouth goes, I use a product called dry mouth moisturizing spray. It comes in lozenges that you sort of stick to the inside of your cheek for longer effects too. I have severe dry mouth due to bladder meds and this stuff works really well for me. I saw a generic for it last week at the pharmacy also. Just ask pharmacist for dry mouth moisturizing spray and eliminate that one little discomfort.
Hang in there.
B

1 Like
#10

I had dry mouth for 35 years due to taking amitryptiline. But I never wore a mouth guard during that time, and I no longer take it. The mouth guard is not very comfortable, it takes some getting used to (try wearing it during the day for a while to acclimate). But sure better than biting my cheek or the annoying nerve pain.

If you need something more comfortable, there are companies online that will make you a custom guard for much cheaper than the dentist. I’ve been very happy with a soft acrylic one that I had made.

#11

Sounds like we do. I am cuttently using a new drug on the market called Aimovig. It is an injection you place on the thigh or stomach (or arm I guess) and press a button. It is made by Novartis for the reduction of frequency and less pain from migraines. I started it Last July. Or August. Anyway as soon as it came on the market. Brave of me or not! Whichever, it has helped me tremendously. The only reported side affect listed are constipation and redness at site of injection. It does cause some constipation for me but taking magnesium helps that. I do get a few headaches a month but not the put me in a dark room until I can stand light or sound kind. That along with eletriptan as soon as I feel a headache start has saved me from days without the Ability to move. I thought I would share this just to let it be known that I have had some significant help with the use of Aimovig. As to dry mouth I have started to use a lozenge by Biotene that helps. I use Xylimelt tabs that stick to the gums at night. They do help but I can only put one on the good side because they make the TN side burn if I try to put there and they have triggered a flare it I put on the TN side. I use biotene toothpaste and TheraBreath toothpaste and rinse. They work better than a sulfat toothpaste which sets my mouth on fire! We have all tried so many things to get relief. It is good to share. I’m glad I stopped just reading and started to comment. Starting the Aimovig has helped me be able to look at a computer screen again. Gentle hugs to all.

#12

I haven’t done well on Aimovig at all. Currently I’ve had one 70mg dose which as been followed by chills, heart palliations, brain fog, and sleep issues. I won’t be taking it again.

I’m glad you’re doing well on it. I posted more info about the faulty manufacturer reporting of side effects in another thread. You may want to do some digging for info that doesn’t include the official version and see what you find. There are issues – and it’s a new med there are sure to be more found so keep an eye on yourself.

#13

I have had 2 MVD pain on Lt. Lower side jaw area. I had same numbness so Dr. said for me to take Aleve for the swelling. It helped a lot I no longer bite my Lt. Side of mouth. I also have a pain cream that I use on my Lt. Cheek area that helps. It will be 2 yrs. in June and I am just learning to deal with the numbness. My Lt. Whole Side is numb, better than pain.

#14

I had MVD in Sept 2013 that left the entire side of my face numb from my temple to my eyeball, cheek, tongue, inside my mouth, lips. I burn constantly inside my mouth, lips, tongue and from under my eye lid to my jaw. I have tried every trick in the trade you could say. I have had topicals made with combinations of ground anti seizure and lidocaine. I do find that warmth helps sometimes. I get stabbing pain, shocking pain and a dull ache. I guess I am a text book case. I’ve learned to live with it. When I find myself in tears I cry, when I can deal, I deal. When I can or can’t sleep I go with it. Pain meds help take the edge off enough to where I can live my life. I avoid sugar, take vitamin B12 and magnesium. I drink with a straw so it won’t run out the other side. You all know what I mean. We all suffer and we all find what we can do to get along. Having people who understand means so much to me.

#15

YES a night guard would help tremendously, do not hesitate. There are all different types of nightguards. If the first one you do not like, then try another type. You could just go to the drug store and get a cheap variety and see if that helps, but the cheap ones are NOT good for long term wear, they make you clench. They can be made for the upper arch or the lower arch, and you can even ask the lab person to add extra acrylic on the cheek side so it would push your cheek out of the way at night.
Nightguards are a little hard to get used to wearing at first. I am a dentist and I have made several thousand of them.